Hyponatremia can complicate thiazide use in a minority of susceptible individuals and can result in significant morbidity and even mortality. Risk factors for thiazide-associated hyponatremia include age, female sex, and possibly low body mass. A genetic susceptibility has recently been uncovered. Although frequently developing early after thiazide treatment initiation, many cases of hyponatremia present after months or years of use. Many cases are asymptomatic or have mild symptoms, but seizures and/or coma may develop, especially in those with acute onset. The pathophysiology is incompletely understood and includes some combination of excessive fluid intake, cation (sodium and potassium) depletion, osmotic inactivation of sodium, and reduced ability to excrete free water. Reduced distal delivery of filtrate, reduced solute load (urea), direct inhibition of the sodium-chloride cotransporter, and increased collecting duct permeability to water mediated by some combination of antidiuretic hormone, prostaglandins, and thiazides themselves may contribute to this diluting defect. The predominant pathophysiologic mechanism(s) varies from patient to patient. The cornerstone of therapy is cessation of thiazide use, cation repletion, and oral fluid restriction. If severely symptomatic, 3% saline solution may be indicated. Overly rapid correction of chronic hyponatremia must be avoided in all cases.
All Science Journal Classification (ASJC) codes